Alert archive / Pennsylvania / Wind Advisories in 2022

Wind Advisory 9, NWS State College, PA

November 30, 202215 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Nov 30, 2022, 1:28 AM EST for 15 counties in Pennsylvania. It took effect at Nov 30, 2022, 8:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 1:28 AM EST (06:28 UTC)
In effect from
Nov 30, 2022, 8:00 AM EST
Expired
Dec 1, 2022, 3:00 AM EST
In force
19 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 25 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS71 KCTP 300628
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
128 AM EST Wed Nov 30 2022

PAZ024-025-033-034-037-041-042-301830-
/O.NEW.KCTP.WI.Y.0009.221130T1300Z-221130T2300Z/
Cambria-Blair-Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-
Including the cities of Johnstown, Altoona, Somerset, Bedford, 
Mansfield, Wellsboro, Trout Run, and Laporte
128 AM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST
THIS EVENING...

* WHAT...South winds 15 to 25 mph turning to the west with gusts 
  up to 50 mph expected.

* WHERE...Cambria, Blair, Somerset, Bedford, Tioga, Northern 
  Lycoming and Sullivan Counties.

* WHEN...From 8 AM this morning to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will be on the
  ridge tops and in the gaps of the ridges. The most likely time 
  for the highest gusts will be when a cold front passes through 
  in the late morning and very early afternoon, and for a few 
  hours after.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
4 follow-up statements
180 
WWUS71 KCTP 301438
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
938 AM EST Wed Nov 30 2022

PAZ004>006-010>012-017-018-302300-
/O.EXA.KCTP.WI.Y.0009.000000T0000Z-221130T2300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, and Philipsburg
938 AM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph,
  becoming west.

* WHERE...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield and Northern Centre Counties.

* WHEN...Through 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will be on the
  ridge tops and in the gaps of the ridges. The most likely time
  for the highest gusts will be when a cold front passes through
  in the late morning and early afternoon, and for a few hours 
  afterward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ024-025-033-034-037-041-042-302300-
/O.CON.KCTP.WI.Y.0009.000000T0000Z-221130T2300Z/
Cambria-Blair-Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-
Including the cities of Johnstown, Altoona, Somerset, Bedford, 
Mansfield, Wellsboro, Trout Run, and Laporte
938 AM EST Wed Nov 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...South winds 15 to 25 mph turning to the west with gusts 
  up to 50 mph expected.

* WHERE...Cambria, Blair, Somerset, Bedford, Tioga, Northern 
  Lycoming and Sullivan Counties.

* WHEN...Through 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will be on the
  ridge tops and in the gaps of the ridges. The most likely time
  for the highest gusts will be when a cold front passes through
  in the late morning and early afternoon, and for a few hours 
  after.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

Lambert/Travis

For more information from the National Weather Service visit
http://weather.gov/ctp
898 
WWUS71 KCTP 301851
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
151 PM EST Wed Nov 30 2022

PAZ004>006-010-011-017-024-033-010800-
/O.EXT.KCTP.WI.Y.0009.000000T0000Z-221201T0800Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
151 PM EST Wed Nov 30 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with occasional gusts between 45
  and 50 mph.

* WHERE...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield and Northern Centre Counties.

* WHEN...Until 3 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts will be on the
  ridge tops and in the gaps of the ridges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

PAZ012-018-025-034-037-041-042-302300-
/O.CON.KCTP.WI.Y.0009.000000T0000Z-221130T2300Z/
Northern Clinton-Northern Centre-Blair-Bedford-Tioga-
Northern Lycoming-Sullivan-
Including the cities of Renovo, Philipsburg, Altoona, Bedford, 
Mansfield, Wellsboro, Trout Run, and Laporte
151 PM EST Wed Nov 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with occasional gusts between 45
  and 50 mph.

* WHERE...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield and Northern Centre Counties.

* WHEN...Through 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will be on the
  ridge tops and in the gaps of the ridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

Travis/Lambert

For more information from the National Weather Service visit
http://weather.gov/ctp
815 
WWUS71 KCTP 302329
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
629 PM EST Wed Nov 30 2022

PAZ012-018-025-034-037-041-042-010030-
/O.EXP.KCTP.WI.Y.0009.000000T0000Z-221130T2300Z/
Northern Clinton-Northern Centre-Blair-Bedford-Tioga-
Northern Lycoming-Sullivan-
Including the cities of Renovo, Philipsburg, Altoona, Bedford, 
Mansfield, Wellsboro, Trout Run, and Laporte
629 PM EST Wed Nov 30 2022

...WIND ADVISORY HAS EXPIRED...

* Gusty winds just behind a strong cold front have weaken as of 
  early this evening. 

$$

PAZ004>006-010-011-017-024-033-010800-
/O.CON.KCTP.WI.Y.0009.000000T0000Z-221201T0800Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
629 PM EST Wed Nov 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with occasional gusts between 
  45 and 50 mph. 

* WHERE...Warren, McKean, Potter, Elk, Cameron, Northern 
  Clinton, Clearfield and Northern Centre Counties. 

* WHEN...Until 3 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest wind gusts will be on the 
  ridge tops and in the gaps of the ridges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

Martin
461 
WWUS71 KCTP 010357
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1057 PM EST Wed Nov 30 2022

PAZ004>006-010-011-017-024-033-010800-
/O.CON.KCTP.WI.Y.0009.000000T0000Z-221201T0800Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
1057 PM EST Wed Nov 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with occasional gusts between 
  45 and 50 mph. 

* WHERE...Warren, McKean, Potter, Elk, Cameron, Clearfield,
  Cambria, and Somerset Counties. 

* WHEN...Until 3 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest wind gusts will be on the 
  ridge tops and in the gaps of the ridges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

Martin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 29, 10:06 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Nov 29, 10:06 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
1006 PM EST Tue Nov 29 2022

.SYNOPSIS...
Widespread rain, and gusty winds are expected on Wednesday as a
strong cold front pushes through. Some lake effect snow is
expected for the snow belt and west- facing slopes of the
Alleghenies Wed night and Thursday. Colder temperatures will
close out November and begin December. The next chance for light
precipitation will be over the weekend, and again early next
week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Late evening discussion below.

Some radar returns over western PA now, but returns still at
mid levels. Adjusted POPS a little, but timing looks good.

Temperatures on track. Some lower clouds in a small area over
north central PA.

Also edge high temperatures down some on Wed. Not a lot of
time to warm up. Last Sunday was an example of how hard it
is to warm up when the rain gets going in the morning hours.

Early evening discussion below.

Mainly high clouds now over the area. Lower clouds broke
up earlier this afternoon.

Models hold any showers off across western PA until around
06Z Wed, better chance in our area toward sunrise.

Cold front now forecast to move faster than what I saw
back when I worked on Sunday night. SPC no longer has a
marginal up to near our area. Also not in gernal thunder.
Since system tracks so far to the west and north now,
agree that thunder will be very limited, given fcst dewpoints.
We had much stronger dynamics move across the region back on
Sunday, when we had thunder.

As day crew mention, strongest winds likely to be with and
behind the front, given layer of cooler air at low levels
ahead of the front.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As noted above, not looking at real strong dynamics with this
system, as was the case on Sunday. Thus any winds should be
similar or a bit weaker than what we had that evening.

Earlier discussion below.

The wind increases significantly aloft to 40-45KT AOA 5kft.
But, the directional shear and static stability should keep the
highest gusts in the 20s tonight - and mainly over the high
elevations in the northern tier and Laurels.

Sharp cold front will blast thru the CWA Wed. Timing of fropa is
roughly 15Z BFD, 17Z UNV, 20Z LNS, and is very similar across
most models. Most of the rain/showers will be before the cfropa.

Only meager instability is expected, and mainly across the SW on
Wed (morning) before fropa. SPC does have much of our area in
general thunder Wed, but progs of stability/LIs off GFS and NAM
have little to no reason to put any thunder in past the SW
early in the event. Temps look non-diurnal for the western
third/half of the CWA as the front pushes thru well before our
normal mid-late aftn peak. Latest progs hurry the front up and
keep it mainly dry in the western half of the CWA after 18Z.
Have removed mentions of precip past 21Z and tried to show a
drying post-fropa in general, however did up PoPs in the
northwest where lake effect snow showers will get underway late
in the afternoon.

Gusty winds are anticipated along and behind the cfront as
there is a 6mb/3hr jump post-fropa for two consecutive 3hr
periods. Current numbers do look close to or just over wind advy
(gust) criteria for the ridges, and close but not quite there
for the valleys. Current thinking is any strong wind gusts along
the front would be handled with SPSs and an advy may be needed
for the ridges with post frontal wind.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Late evening update.

Forecast buider shows rather cool temperatures for next
Tuesday into Wednesday night. This may be in part due to
the EC solution. The EC and GFS diverge by 240 hours.

Still looking this over more, but EC a bit slower with any
precipitation early next week.

Early evening discussion below.

The deep chill Thursday will be short-lived as temperatures
rebound by Fri-Sat in warm advection ahead of another
approaching trough.

There looks to be a period of light rain Sat followed by a
cooldown for Sunday, then another period of precipitation
arrives by Monday as a deepening shortwave slides through the
Midwest. Depending on timing, this may come in as a brief
period of light snow or freezing rain Mon, before changing to
plain rain.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Deteriorating flying conditions are expected late tonight in
the form of developing rain, lowering cigs and LLWS associated
with an approaching cold front. Latest model soundings indicate
IFR/low MVFR cigs will become widespread by 12Z Wednesday as
rain overspreads the area. Strong southwest winds aloft,
combined with relatively lighter southeast winds at ground level
are likely to result in LLWS beginning late this evening over
parts of central Pa and by dawn over the Lower Susq Valley.

Model soundings indicate rising cigs are possible during late
morning and early afternoon, as low level stable air erodes and
increasingly gusty winds shift from southeast to southwest. The
cold front should sweep through most of central Pa between
17Z-20Z, accompanied by a brief downpour and followed by
clearing skies and gusty west winds. Bukfit soundings support
VFR conditions with wind gusts of 30-35kts behind the front late
Wednesday afternoon through the evening.

Outlook...

Thu...Gusty winds, mainly in the morning. Early AM shsn/vis
reductions possible NW Mtns.

Fri...No sig wx expected.

Sat...Rain showers/MVFR cigs possible, then becoming windy late.

Sun...No sig wx expected.

&&

.CLIMATE...
Closing in on the end of November 2022 with 2 days left, MDT
and IPT currently rank T15 and T17 for the warmest on record
(average temperatures of 47.6F (+2.4F) and 45.1F (+2.8F).

Interestingly, MDT/IPT rank 11th/T11th for average max temp.
This is a reversal of the more recent trend for warmer nights
(avg minT) being the biggest contributor to above normal
monthly, seasonal, and annual warmth.

Annually, several sites including MDT, IPT, BFD, and STCP1 are
tracking as the warmest year on record. With 33 days to go in
2022, we will be monitoring this closely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Martin
NEAR TERM...Dangelo/Martin/Travis
SHORT TERM...Dangelo/Martin/Travis
LONG TERM...DeVoir/Martin/RXR
AVIATION...Fitzgerald
CLIMATE...Steinbugl
Hazardous weather outlook, Nov 29, 3:12 AM EST, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
312 AM EST Tue Nov 29 2022

PAZ005-006-010-011-017-024-025-033-034-300815-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
312 AM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts into the 40s are possible Wednesday afternoon and night,
particularly on the ridge tops and through gaps in the ridges that
run mainly north and south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-300815-
Warren-
312 AM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts into the 40s are possible Wednesday and Wednesday night.
Lake effect snow of 3 inches or more is possible, mainly north and
west of the City of Warren Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-300815-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
312 AM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 12:31 PM ESTSpecial Weather StatementCTPCentre, Fulton, Huntingdon, Mifflin59 min
Nov 30, 1:23 PM ESTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Juniata, Montour and 5 more82 min
Nov 30, 1:31 PM ESTWinter Weather AdvisoryCTPWarren17 hr
Nov 30, 2:22 PM ESTSpecial Weather StatementCTPColumbia, Lancaster, Lebanon, Schuylkill, York83 min

Nearby

Wind Advisories in Pennsylvania, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.